We report a case of a hospitalised patient who developed probable serotonin toxicity shortly after the initiation of linezolid in whom the selective serotonin reuptake inhibitor (SSRI) escitalopram had been recently discontinued. On day 2 of linezolid administration, the patient reported severe anxiety and was observed to have full body jerking and twitching motions without mental status change. Notably, the patient was concomitantly receiving the antidepressant, trazodone and the benzodiazepine, clonazepam possibly affecting the severity and manifestations of serotonin toxicity. Linezolid was discontinued after 5 days and the patient’s symptoms resolved. Serotonin toxicity can present with an array of symptoms and be life threatening if left unrecognised. This report highlights the clinical lessons that discontinuation of an SSRI upon initiation of linezolid does not eliminate the risk of serotonin toxicity and that other concomitant medications may worsen or improve some of the symptoms lending delay and uncertainty to the diagnosis.
- drugs: psychiatry
Statistics from Altmetric.com
Contributors Adonice Khoury and Martin Runnstrom contributed to the care of the patient in the case and writing of the manuscript. Ellen Penny and Alex Ebied contributed to the writing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.